Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 61, NWS Pittsburgh, PA

July 5, 2002Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 5, 2002, 12:53 AM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2002, 12:53 AM EDT (04:53 UTC)
Expired
Jul 5, 2002, 3:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2766 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2766 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 050453
FFWPBZ
WVC077-050745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 AM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 345 AM EDT

* AT 1252 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED BETWEEN 
2 AND 2.5 INCHES OF RAIN OVER LAUREL RUN AND HAZEL RUN IN PRESTON 
COUNTY. THIS IS ABOUT 1 INCH ABOVE THE AMOUNT OF RAIN NEEDED TO 
START FLOODING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:55 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 4, 11:55 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 PM EDT THU JUL 4 2002

UPDATED ZONE FORECASTS TO MENTION LINGERING THUNDERSTORMS INTO EARLY
FRIDAY...PER RECENT RADAR DATA STILL SHOWING ISOLATED THUNDERSTORMS
MOVING SLOWLY SOUTHWARD THROUGH NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 4, 8:18 PM EDT, 4 hours 35 minutes before
PAZ029-WVZ001-002-050115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
818 PM EDT THU JUL 4 2002

...STRONG THUNDERSTORMS APPROACHING...

A CLUSTER OF THUNDERSTORMS WILL DUMP VERY HEAVY RAINFALL BETWEEN
TORONTO...WEIRTON...AND BURGETTSTOWN THROUGH 9 PM.

RESIDENTS CAN EXPECT STRONG WIND GUSTS UP TO 45 MPH....SMALL
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE STORMS AS
THEY MOVE SOUTHEAST.

RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Local storm report, Jul 4, 11:25 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1125 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    LAUGHLINTOWN              PA   1.00 INCH HAIL
07/04/02   WESTMORELAND

1045 PM    DUNBAR                    PA   WIND DAMAGE
07/04/02   FAYETTE                        LARGE TREES BLOWN DOWN
Local storm report, Jul 4, 11:55 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1155 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    MORGANTOWN                WV   .75 INCH HAIL
07/04/02   MONONGALIA                     REPORTED BY EMERGENCY
                                          MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:46 PM EDTSevere Thunderstorm WarningPBZMonongalia29 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.